Disease and Conditions

Study finds association between low cholesterol levels and cancer

 

The authors of the study, published in the July 31, 2007, issue of the Journal of the American College of Cardiology (JACC), set out to understand how and why statins cause side effects, particularly damage to the liver and muscle cells. The study findings support taking multiple medications rather than high-dose statins to minimize those side effects. The researchers did not expect to find the increased cancer risk (one additional incident per 1,000 patients) from low LDL levels, and additional studies have already begun to investigate this potential risk further. A key component in future studies will be to confirm the risk and to identify whether the risk may be a side effect of statins or just low LDL.

Although the cancer risk was surprising, the researchers primarily sought to determine how and why statins cause side effects, particularly damage to the liver and muscle cells. For this portion of the study, researchers analyzed 23 statin treatment arms that included 75,317 patients with a combined 309,506 years of follow up. A link between LDL lowering and liver or muscle irritation was not found. However, liver toxicity levels increased with higher statin dosage. Based on their findings, the researchers concluded that moderate-dose therapy with multiple medications including statins may prove to be preferable to high-dose therapy with statins alone. Dr. Karas emphasized that patients are advised to continue their statin treatments and, as always, consult their doctor before discontinuing use of any medication

In order to not be misidentified as spam, please mention something in the article.

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s